Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 21, NWS Bismarck, ND

April 19, 202225 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 19, 2022, 4:38 AM CDT for 25 counties in North Dakota. It took effect at Apr 19, 2022, 8:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 4:38 AM CDT (09:38 UTC)
In effect from
Apr 19, 2022, 8:00 AM CDT
Expired
Apr 19, 2022, 5:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND
All 25 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS73 KBIS 190938
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
438 AM CDT Tue Apr 19 2022

NDZ001>003-009>011-017>021-033-034-041-042-045-191745-
/O.NEW.KBIS.WI.Y.0021.220419T1300Z-220419T2200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Stark-Morton-Hettinger-Grant-Sioux-
Including the cities of Parshall, Wilton, Glenburn, Sherwood,
Killdeer, Dickinson, Minot, Mandan, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Underwood,
Portal, Lignite, Mott, Beulah, Center, Selfridge, Mohall,
Garrison, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Crosby, Powers Lake, Stanley, Williston, and Turtle
Lake
438 AM CDT Tue Apr 19 2022 /338 AM MDT Tue Apr 19 2022/

...WIND ADVISORY IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS MORNING TO 
5 PM CDT /4 PM MDT/ THIS AFTERNOON...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western and parts of north central North Dakota.

* WHEN...From 8 AM CDT /7 AM MDT/ this morning to 5 PM CDT /4 PM 
  MDT/ this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ004-012-022-023-025-035>037-046>048-050-051-191745-
/O.NEW.KBIS.WI.Y.0021.220419T1500Z-220420T0100Z/
Bottineau-McHenry-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Fessenden, Harvey, Lamoure, Linton,
Tappen, Jamestown, Mcclusky, Wishek, Bismarck, Carrington,
Napoleon, Ashley, Drake, Towner, Velva, Kulm, Ellendale, Edgeley,
Goodrich, Gackle, Steele, Oakes, Strasburg, and Bottineau
438 AM CDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS 
EVENING...

* WHAT...Southeast winds around 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of central North Dakota, including the James River 
  Valley.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
3 follow-up statements
510 
WWUS73 KBIS 191151
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
651 AM CDT Tue Apr 19 2022

NDZ001>003-009>011-017>021-033-034-041-042-045-192000-
/O.CON.KBIS.WI.Y.0021.220419T1300Z-220419T2200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Stark-Morton-Hettinger-Grant-Sioux-
Including the cities of Parshall, Wilton, Glenburn, Sherwood,
Killdeer, Dickinson, Minot, Mandan, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Underwood,
Portal, Lignite, Mott, Beulah, Center, Selfridge, Mohall,
Garrison, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Crosby, Powers Lake, Stanley, Williston, and Turtle
Lake
651 AM CDT Tue Apr 19 2022 /551 AM MDT Tue Apr 19 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT/4 PM MDT/ THIS 
AFTERNOON...

* WHAT...Southeast winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western and parts of north central North Dakota.

* WHEN...Until 5 PM CDT/4 PM MDT/ this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ004-012-022-023-025-035>037-046>048-050-051-192000-
/O.CON.KBIS.WI.Y.0021.220419T1500Z-220420T0100Z/
Bottineau-McHenry-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Fessenden, Harvey, Lamoure, Linton,
Tappen, Jamestown, Mcclusky, Wishek, Bismarck, Carrington,
Napoleon, Ashley, Drake, Towner, Velva, Kulm, Ellendale, Edgeley,
Goodrich, Gackle, Steele, Oakes, Strasburg, and Bottineau
651 AM CDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM 
CDT THIS EVENING...

* WHAT...Southeast winds around 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of central North Dakota, including the James River 
  Valley.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
056 
WWUS73 KBIS 191931
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
231 PM CDT Tue Apr 19 2022

NDZ001>003-009>011-017>021-033-034-041-042-045-192200-
/O.CON.KBIS.WI.Y.0021.000000T0000Z-220419T2200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Stark-Morton-Hettinger-Grant-Sioux-
Including the cities of Parshall, Wilton, Glenburn, Sherwood,
Killdeer, Dickinson, Minot, Mandan, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Underwood,
Portal, Lignite, Mott, Beulah, Center, Selfridge, Mohall,
Garrison, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Crosby, Powers Lake, Stanley, Williston, and Turtle
Lake
231 PM CDT Tue Apr 19 2022 /131 PM MDT Tue Apr 19 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT/4 PM MDT/ THIS 
AFTERNOON...

* WHAT...Southeast winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of western and parts of north central North Dakota.

* WHEN...Until 5 PM CDT/4 PM MDT/ this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ004-012-022-023-025-035>037-046>048-050-051-192215-
/O.CON.KBIS.WI.Y.0021.000000T0000Z-220420T0100Z/
Bottineau-McHenry-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Fessenden, Harvey, Lamoure, Linton,
Tappen, Jamestown, Mcclusky, Wishek, Bismarck, Carrington,
Napoleon, Ashley, Drake, Towner, Velva, Kulm, Ellendale, Edgeley,
Goodrich, Gackle, Steele, Oakes, Strasburg, and Bottineau
231 PM CDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of central North Dakota, including the James River 
  Valley.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The strong winds could create areas of 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
013 
WWUS73 KBIS 192155
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
455 PM CDT Tue Apr 19 2022

NDZ004-012-022-023-025-035>037-046>048-050-051-192300-
/O.CAN.KBIS.WI.Y.0021.000000T0000Z-220420T0100Z/
Bottineau-McHenry-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Fessenden, Harvey, Lamoure, Linton,
Tappen, Jamestown, Mcclusky, Wishek, Bismarck, Carrington,
Napoleon, Ashley, Drake, Towner, Velva, Kulm, Ellendale, Edgeley,
Goodrich, Gackle, Steele, Oakes, Strasburg, and Bottineau
455 PM CDT Tue Apr 19 2022

...WIND ADVISORY IS CANCELLED...

Although breezy winds may linger into the evening hours, winds have 
diminished below advisory criteria. Those traveling with high 
profile vehicles will still want to proceed with caution, while some 
loose objects may also still be blown around.

$$

NDZ001>003-009>011-017>021-033-034-041-042-045-192300-
/O.EXP.KBIS.WI.Y.0021.000000T0000Z-220419T2200Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Stark-Morton-Hettinger-Grant-Sioux-
Including the cities of Parshall, Wilton, Glenburn, Sherwood,
Killdeer, Dickinson, Minot, Mandan, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Underwood,
Portal, Lignite, Mott, Beulah, Center, Selfridge, Mohall,
Garrison, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Crosby, Powers Lake, Stanley, Williston, and Turtle
Lake
455 PM CDT Tue Apr 19 2022 /355 PM MDT Tue Apr 19 2022/

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT/4 PM MDT/ THIS AFTERNOON...

Although breezy winds may linger into the evening hours, winds have 
diminished below advisory criteria. Those traveling with high 
profile vehicles will still want to proceed with caution, while some 
loose objects may also still be blown around.

$$

Anglin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 19, 1:11 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 19, 1:11 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
111 AM CDT Tue Apr 19 2022

.UPDATE...
Issued at 109 AM CDT Tue Apr 19 2022

No major changes are needed with this update. The main concern
through the night continues to be the potential for fog from the
Turtle Mountains area through the northern James River Valley.

UPDATE Issued at 952 PM CDT Mon Apr 18 2022

Surface high pressure is situated over eastern North Dakota with a
southeast return flow over most of western and central ND. Some of
the mesoscale models continue to hint at possible fog over
portions of eastern ND late tonight, mostly north of Jamestown
and east of Minot. This was covered by the day shift but with some
close T/Td spreads around the Turtle mountains into the northern
JRV, will start it a bit earlier. Otherwise no changes to the
going forecast.

UPDATE Issued at 632 PM CDT Mon Apr 18 2022

No significant changes for the early evening update. Mostly clear
skies and generally light winds to start the evening but expect
increasing clouds and southeast winds from west to east through
the night.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 327 PM CDT Mon Apr 18 2022

After a quiet and cool night, look for windy conditions to return
on Tuesday. Surface high will continue to move out of the area
through tonight. As it does so winds will shift to the south
southeast, and may become breezy by sunrise across the west. This
could also bring some drifting to patchy plowing snow. Southwest
flow aloft and developing surface low across the lee of the
Rockies could also bring increased cloud cover to much of the area
tonight. The exception will be the northeast where influences
from the surface high may last through the night. Here some patchy
fog is possible tonight. Lows tonight will be slightly warmer in
areas that can get into the breezy southeast flow, while returning
to the single digits to northeastern portions.

Surface high exits by Tuesday, while a surface low takes shape in
the high plains to our west. The result will be our CWA caught in
the middle with potentially strong southeast winds. Sustained
winds and wind gusts could be near to above advisory criteria.
Some uncertainty remains in the overall strength as abundant cloud
cover and pressure falls are found across the area. Given
uncertainty will hold off on any highlights for now. Otherwise
mainly dry conditions are expected through the day on Tuesday.
Highs look to be slightly warmer, with some southern areas
returning back into the 40s.

.LONG TERM...(Tuesday night through Monday)
Issued at 327 PM CDT Mon Apr 18 2022

A relatively active long term period is expected with potential for
widespread, significant precipitation heading into the weekend.

At the beginning of the long term period a stacked low will be
moving into the northern Plains from the west. In addition to the
winds during the day Tuesday, precipitation is also expected with
this system. However, deterministic ensemble guidance as well as the
NBM's blend of guidance continues to keep the bulk of the QPF just
to the north and east of our forecast area. If precipitation does
fall across central ND, mixed precipiation is possible due to 850 mb
WAA during the day Tuesday and surface temperatures Tuesday night
into Wednesday hovering near freezing.

Wednesday into Thursday upper level ridging will build into the
region as a deep upper trough simultaneously builds into the western
CONUS. Conceptual models of this pattern as well as deterministic
guidance suggest another Colorado Low developing and moving into the
region towards the end of the work week and into the weekend.
Confidence is high in widespread and potentially significant QPF
across the area with this system; however, some uncertainty remains
in regards to the timing and thermal profiles with this system,
which will impact how much liquid and frozen precipitation the area
receives and where. While WPC Cluster Analysis continues to
highlight variability with the trough's timing, guidance has notably
come into better agreement over the last 24 hours, showing the bulk
of the QPF arriving late Friday into Saturday.

In regards to thermal profiles, this system will be warmer than what
we saw last week with the blizzard, with NBM high temperatures
freezing or warmer (50s south) Friday and Saturday. Therefore, it
appears there should be more rain (and possibly thunderstorms) and
less snow than last week's system, though widespread moderate to
heavy snow is still a possibility within the cold sector, wherever
that happens to set up. Wrap-around precipitation, likely in the
form of snow showers, could linger through Sunday before upper level
ridging begins to move in, bringing drier conditions and a gradual
warming trend into next work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 109 AM CDT Tue Apr 19 2022

VFR conditions are expected through the forecast period. Southeast
winds will begin increasing overnight, reaching sustained speeds
around 20-25 kts during the day Tuesday, and gusting near 40 kts.
Low-level wind shear concerns are expected across western and
south central North Dakota late tonight through Tuesday morning,
and possibly again at KBIS and KJMS late Tuesday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...Anglin
LONG TERM...Gale
AVIATION...Hollan
Hazardous weather outlook, Apr 19, 1:12 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
112 AM CDT Tue Apr 19 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
112 AM CDT Tue Apr 19 2022 /1212 AM MDT Tue Apr 19 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong southeast winds are possible Tuesday, which may lead to
drifting and patchy blowing snow and possible travel impacts.

Confidence is increasing that a strong system will impact the
region late this week through the upcoming weekend. Heavy
precipitation and strong winds are possible, including the
potential for accumulating snowfall over parts of the area.
However, there is considerable uncertainty in whether the
precipiation will fall as rain, snow, or a mix of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.